Alert archive / Colorado / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 154, NWS Pueblo, CO

July 3, 2007Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 3, 2007, 5:58 PM MDT for Las Animas County, Colorado. It was in force for 8 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2007, 5:58 PM MDT (23:58 UTC)
Expired
Jul 3, 2007, 6:06 PM MDT
In force
8 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 144 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 2:25 PM MDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 12.0 hours before the alert went out and 314 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2007-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 940 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2007-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
940 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 032358
SVRPUB
COC071-040130-
/O.NEW.KPUB.SV.W.0154.070703T2358Z-070704T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
558 PM MDT TUE JUL 3 2007

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

* UNTIL 730 PM MDT...

* AT 557 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED 11 MILES SOUTHEAST OF
  HOEHNE...OR 13 MILES EAST OF TRINIDAD...AND WAS MOVING TOWARD THE
  NORTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TRINCHERA.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

HEAVY RAIN WILL CAUSE HIGH WATER IN LOW LYING AREAS AND POSSIBLE
FLASH FLOODS. IF WATER IS ACROSS YOUR PATH...DO NOT CROSS IT. THE
PATH OR ROAD MAY BE WASHED OUT...AND THEREFORE THE WATER WILL BE MUCH
DEEPER THAN YOU THINK.

LAT...LON 3721 10443 3699 10436 3700 10392 3743 10405

$$

METZE
1 follow-up statement
000 
WWUS55 KPUB 040006
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
605 PM MDT TUE JUL 3 2007

COC071-040015-
/O.CAN.KPUB.SV.W.0154.000000T0000Z-070704T0130Z/
LAS ANIMAS CO-
605 PM MDT TUE JUL 3 2007

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR CENTRAL LAS
ANIMAS COUNTY...

HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA. BRIEF PERIODS OF HEAVY 
RAIN WILL CONTINUE THROUGH 620 PM.

PONDING OF WATER WAS REPORTED ON ROADWAYS ACROSS CENTRAL COLORADO 
SPRINGS AND EAST COLORADO SPRINGS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
TUESDAY EVENING FOR SOUTHEASTERN COLORADO.

LAT...LON 3721 10443 3699 10436 3700 10392 3743 10405

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:03 PM MDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 3, 2:03 PM MDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
203 PM MDT TUE JUL 3 2007

.SHORT TERM...(TONIGHT AND WEDNESDAY)

WILL KEEP THIS RELATIVELY BRIEF AS CONVECTION BEGINNING TO DEVELOP
OVER SECTIONS OF THE CWFA.  IT APPEARS THAT THE FIREWORKS MAY ARRIVE
A FEW HOURS EARLY OVER THE CWFA(ESPECIALLY THE EASTERN-HALF) AS
COMBINATION OF SOME UPPER ENERGY(AS NOTED BY 500-300MB PVU)...MOIST
NORTHERLY SURGE...AFTERNOON CAPES IN THE 1000 TO 3000+ J/KG
RANGE...LIS IN THE -3C TO -6C RANGE AND 0-6KM BULK SHEARS IN THE 20
TO 35 KNOT RANGE COMBINE TO CREATE SOME ACTIVE THUNDERSTORM ACTIVITY
FROM LATE THIS AFTERNOON INTO TONIGHT. HAVE ADDED SEVERE AND LOCALLY
HEAVY RAINFALL WORDING TO IMPENDING GRIDS/ZONES FROM LATE THIS
AFTERNOON TO A FEW HOURS AFTER MIDNIGHT OVER EASTERN PORTIONS OF THE
CWFA.

ON WEDNESDAY...EXPECT COOLER MAXIMUM TEMPERATURES AS COMPARED TO
TODAY IN COMBINATION WITH ISOLATED TO SCATTERED MAINLY AFTERNOON
SHOWERS AND THUNDERSTORMS.  FOR NOW IT APPEARS THAT HIGHEST
PRECIPITATION COVERAGE WILL BE NOTED OVER WESTERN PORTIONS.

.LONG TERM...
(WEDNESDAY NIGHT THROUGH MONDAY)

PRIMARY PATTERN DURING THIS FCST PD IS A RIDGE AT MIDLVLS JUST TO
THE WEST OF THE REGION. THIS RIDGE WILL PRETTY MUCH REMAIN IN THE
SAME LOCATION....BUT WILL GRADUALLY DECREASE IN AMPLITUDE AS THE
PERIOD PROGRESSES.

WITH THE REGION IN THIS PATTERN...FLOW AT MIDLVLS WILL GENERALLY BE
FROM A N COMPONENT. THIS PATTERN TYPICALLY MEANS DRY WEATHER FOR THE
EASTERN PLAINS WITH ISOLD/SCTD TSRA IN THE MTNS. LIKEWISE...THIS IS
HOW I DREW UP THE GRIDDS. IN ADDITION...I FINE TUNED THE TIMING OF
PRECIP OVER MOST OF THE REGION THROUGHOUT THE PERIOD.

AS FOR TEMPS IN THE PERIOD...SHOULD SEE TEMPS AT OR NEAR CLIMO ALL
AREAS.

THE NEXT FRONT OF ANY CONSEQUNCE SHOULD ARRIVE LATE IN THE WEEKEND
OR EARLY NEXT WEEK. THIS WILL BRING A BETTER CHANCE OF PRECIP TO THE
E PLAINS. /HODANISH

&&

.AVIATION...

AS A FRONT MOVES THROUGH THE REGION FROM LATE THIS
AFTERNOON INTO THE EVENING HOURS...EXPECT SCATTERED STRONG TO SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...GUSTY
WINDS...LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING OVER
EASTERN PORTIONS OF THE REGION FROM LATE THIS AFTERNOON INTO
TONIGHT.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 3, 4:16 AM MDT, 13 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
416 AM MDT TUE JUL 3 2007

COZ058>089-093>099-041315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
416 AM MDT TUE JUL 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS
THIS AFTERNOON. LATER THIS AFTERNOON...AND LASTING THROUGH THE
EVENING...SCATTERED STRONG STORMS ARE EXPECTED ACROSS THE EASTERN
MOUNTAINS...INTERSTATE 25 CORRIDOR AND SOUTHEAST PLAINS. THESE
STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...SMALL HAIL UP
TO 1/2 INCH IN DIAMETER...AND CLOUD TO GROUND LIGHTNING.
HOWEVER...A FEW OF STORMS COULD BECOME SEVERE...AND PRODUCE WIND
GUSTS OVER 60 MPH AND LARGE HAIL AROUND ONE INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EXPECT ISOLATED TO SCATTERED COVERAGE OF THUNDERSTORMS ACROSS THE
AREA EACH AFTERNOON AND EVENING. THE MAIN THREATS WILL BE CLOUD
TO GROUND LIGHTNING...HAIL UNDER 3/4 INCH IN DIAMETER...BRIEF
HEAVY RAIN...AND WIND GUSTS TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 3 PM THIS AFTERNOON FOR THE PIKES PEAK REGION...THE
SOUTHEAST MOUNTAINS...THE INTERSTATE 25 CORRIDOR...AND THE
ADJACENT PLAINS.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 1:48 PM MDTTornado WarningPUBEl Paso16 min
Jul 3, 3:53 PM MDTSevere Thunderstorm WarningPUBPueblo56 min
Jul 3, 5:12 PM MDTSevere Thunderstorm WarningPUBEl Paso63 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.